Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 129, NWS Binghamton, NY

August 21, 2014Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 21, 2014, 6:34 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2014, 6:34 PM EDT (22:34 UTC)
Expired
Aug 21, 2014, 7:00 PM EDT
In force
26 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:11 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 4:11 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT THU AUG 21 2014

.SYNOPSIS...
THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE
REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY
WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM UPDATE...
UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED
CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG,
EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81
CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z
EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF
1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM
SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS
AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY.

STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF
THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN
OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN
ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO
MENTION POTENTIAL IN HWO.

THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS
INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA
TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO
RMNDR OF THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS
CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES
TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW
ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO
PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE
WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS
TO THE ENTIRE AREA ONCE AGAIN.

AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO
WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD
SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL
WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL
VALUES FOR THIS TIME OF YR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A POWERFUL UPPER LEVEL RIDGE WILL BUILD FROM THE GULF OF MEXICO
INTO THE GREAT LAKES REGION, WHILE A SURFACE HIGH WILL DEVELOP
OVER NY AND NEW ENGLAND AND EXTEND SOUTHWESTWARD THROUGH THE MID
ATLANTIC TOWARD THE FLORIDA PANHANDLE.

THIS WILL SET THE STAGE FOR A FAIR WEATHER PATTERN WITH MUCH
WARMER TEMPERATURES. MEDIUM RANGE ECMWF DEPICTS A TROPICAL-BASED
CYCLONE MOVING UP THE EASTERN SEABOARD, BUT STAYING FAR OFF THE
COAST BEFORE RECURVING EASTWARD ONCE IT REACHES 38-39 DEGREES
NORTH.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z UPDATE...
AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS
AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND
DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS
SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY
EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST
LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING
AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER
CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS
ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE
TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF
MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT
OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL
SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH
SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA-
TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING
LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY.

OUTLOOK...

FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI
AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY
NIGHT...ESPECIALLY KELM.

SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG...MAINLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Aug 21, 3:01 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU AUG 21 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Aug 21, 4:08 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT THU AUG 21 2014

NYZ055-056-212100-
BROOME NY-TIOGA NY-
408 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA AND WEST
CENTRAL BROOME COUNTIES...

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NANTICOKE...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EAST BERKSHIRE AT 415 PM EDT...
  NANTICOKE AT 430 PM EDT...
  MAINE AT 445 PM EDT...
  CASTLE CREEK AND BINGHAMTON AIRPORT AT 500 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4226 7587 4213 7600 4232 7621 4236 7615

JAB
Special weather statement, Aug 21, 4:18 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT THU AUG 21 2014

NYZ056-057-PAZ040-212100-
BROOME NY-DELAWARE NY-WAYNE PA-
418 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN BROOME...
NORTH CENTRAL WAYNE AND SOUTHWESTERN DELAWARE COUNTIES...

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HANCOCK...
  AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERDALE AT 425 PM EDT...
  HANCOCK AT 435 PM EDT...
  FISHS EDDY AND EAST BRANCH AT 500 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4202 7507 4188 7515 4191 7530 4197 7544
      4201 7540

JAB
Special weather statement, Aug 21, 5:15 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT THU AUG 21 2014

NYZ062-PAZ048-212200-
PIKE PA-SULLIVAN NY-
515 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND SOUTH
CENTRAL SULLIVAN COUNTIES...

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LACKAWAXEN...AND MOVING
  EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LACKAWAXEN AT 525 PM EDT...
  GREELEY AT 530 PM EDT...
  GREELEY AT 535 PM EDT...
  BARRYVILLE AT 540 PM EDT...
  SHOHOLA AT 545 PM EDT...
  TWIN LAKES AT 550 PM EDT...
  TWIN LAKES AT 555 PM EDT...
  GLEN SPEY AT 600 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4146 7477 4133 7489 4146 7518 4156 7507

JAB
Local storm report, Aug 21, 5:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GREELEY                 41.42N  75.00W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

0549 PM     HAIL             ROWLAND                 41.47N  75.05W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

&&

EMG
Special weather statement, Aug 21, 5:59 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
559 PM EDT THU AUG 21 2014

NYZ062-PAZ040-212300-
SULLIVAN NY-WAYNE PA-
559 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND WEST
CENTRAL SULLIVAN COUNTIES...

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND
SMALL HAIL.  THIS STORM WAS LOCATED NEAR CALLICOON...AND MOVING
SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DAMASCUS AT 610 PM EDT...
  COCHECTON AND JEFFERSONVILLE AT 615 PM EDT...
  KENOZA LAKE AND MILANVILLE AT 620 PM EDT...
  FOSTERDALE AT 625 PM EDT...
  COCHECTON CENTER AT 635 PM EDT...
  LAVA AT 640 PM EDT...
  BETHEL AND LAKE SUPERIOR STATE PARK AT 645 PM EDT...
  WHITE LAKE AT 655 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4168 7476 4154 7496 4176 7521 4185 7502

JAB
Special weather statement, Aug 21, 6:15 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT THU AUG 21 2014

NYZ062-PAZ048-212300-
PIKE PA-SULLIVAN NY-
615 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL SULLIVAN AND
NORTHEASTERN PIKE COUNTIES...

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR SHOHOLA...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MATAMORAS AT 650 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4134 7472 4134 7475 4131 7480 4134 7498
      4150 7509 4149 7476 4146 7474 4144 7476
      4143 7473 4140 7473 4139 7471 4136 7468

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:04 AM EDTSpecial Weather StatementBGMMadison, Onondaga56 min
Aug 21, 10:58 AM EDTSpecial Weather StatementBGMOneida62 min
Aug 21, 12:34 PM EDTSpecial Weather StatementBGMCortland, Tompkins56 min
Aug 21, 2:55 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego3 hr
Aug 21, 3:08 PM EDTSevere Thunderstorm WarningBGMTompkins22 min
Aug 21, 3:11 PM EDTFlash Flood WarningBGMChenango3 hr
Aug 21, 3:57 PM EDTSpecial Weather StatementBGMBroome63 min
Aug 21, 4:08 PM EDTSpecial Weather StatementBGMBroome52 min
Aug 21, 4:17 PM EDTAreal Flood AdvisoryBGMOneida3 hr
Aug 21, 4:39 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Aug 21, 4:48 PM EDTAreal Flood AdvisoryBGMBroome, Delaware3 hr
Aug 21, 5:59 PM EDTSpecial Weather StatementBGMSullivan61 min
Aug 21, 4:18 PM EDTSpecial Weather StatementBGMWayne42 min
Aug 21, 5:15 PM EDTSpecial Weather StatementBGMPike45 min
Aug 21, 5:21 PM EDTSevere Thunderstorm WarningBGMPike54 min
Aug 21, 6:15 PM EDTSpecial Weather StatementBGMPike45 min
Aug 21, 6:38 PM EDTSpecial Weather StatementBGMSusquehanna67 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningBGMPike57 min
Aug 21, 7:41 PM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
Aug 21, 7:42 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.